For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Amantadine/Symmetrel Go to previous topic Go to next topic Go to higher level

By karolinakitty On 2009.12.21 18:16
Went to neuro today...we should have stayed home...
Just a back up .. i sent him the letter about the nurse, he called, we agreed to start over but, when i got there....

He came in with NO file...just the paper the nurse takes notes on...
then as we are discussing what's new, he decides well maybe he doesn't have PD maybe its just arthritis... i almost fell on the floor, I'm sure my jaw did....

However, he did want to give him Amantadine, 100mg supposedly to help with the freezing.

I read up on line about this and found only one other post about it here so my question is :

Has anybody else had any experience with this drug? I didn't have it filled yet....

As far as the doc we still have an appointment in two weeks for the Movement Disorder Clinic in Charleston, which i'm so glad i didn't cancel now. Doc even said, maybe they can help you....I won't go back into my frustration with this doc but YIKES.. I'm wiped.....

By annwood On 2009.12.21 19:33
Big difference between PD & arthritis! This is hard to believe. Who diagnosed PD initially?

Amantadine is a drug used for PD but I don't recall the exact action. Goodle it if you are interested. They took my husband off of it along with Mirapex when he developed the complusions.

By Pick On 2009.12.21 20:22
Amantadine was developed as an antiviral (for Influenza A) and later found to be effective as an intial or adjunct therapy for PD. The action is not well understood....according to my info they're not even sure if it acts on dopa or glutamate or acetylcholine or what.

I looked it up a few weeks ago b/c I had a PD patient on it and was amazed there was a PD med out there I'd never heard of!

By 4steele On 2009.12.21 21:39
My husband was put on this for dyskinesias, but it made absolutely no difference, so he stopped. The same neurologist had him on an SSRI/MAOI combo for several months without realizing how toxic the combo was. He got so bad on that combo that he had to quit work. Sometimes I wonder what these people are thinking.
Joey

By caregivermary On 2009.12.21 21:46
Amantadine is used primarily in the initial treatment of PD. Not very effective but simple to use with minor side effects in the short term. It is a glutamate blocker.
My husb actually took it for years but it was stopped when his hallucinations got out of control. I highly recommend waiting to see the MDS before you do anything. I would not go back to the general neuro. Take care.

By karolinakitty On 2009.12.22 07:53
Annwood ... another neuro did the diagnosis and then referred us on to this neuro, for he was getting ready to retire.
He's been doing the Requip 5mg 3x for sometime now, and even though this doc surprised us with the arthritis thing, he still wanted to add the amantadine for freezing. He stated that his gait has changed and that's the reason for the "maybe not PD" reply. Also when he freezes he doesn't do the typical shuffle after according to the doc. He still does the quick i have to go but doesn't shuffle the feet in the process. My true feeling from this doc yesterday was that he wanted us to quit him, not him quit us. I guess my letter about his staff drove him to this. He was more worried about the fact they are moving their offices to the medical park down the road than anything else. He actually had his cell phone on and it was ringing while we were in there and that's when he told us about the moving thing. That was rude just by itself.

From the sounds of it i will hold off on the amantadine until after the clinic visit in 2 weeks.

By Mary On 2009.12.22 16:34
I was told Dad was on Amantadine to counteract the "sleepy" side affects of the other drugs he was on.

By Reflection On 2009.12.23 10:15
The National Parkinson foundation has a Q&A where doctors answer questions from patients & family members. You might find it helpful to ask your question there. I just came across this advice from a doctor in that forum:

"When I see impulsiveness, shopping, gambling, or severe cognitive symptoms I usually get rid of amantadine, and all dopamine agonists."

http://forum.parkinson.org/forum/viewtopic.php?t=8481&sid=9770b2a65311e0a42a088335b67431e2

So - be aware of possible impulse control issues with amantadine - especially since the loved one with PD may be unaware of these issues, or try to hide them.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you